Arkansas, 2017

Hail and Damaging Wind in Arkansas, June 1, 2017

June 1, 2017 · NWS TSA · 3 events in 2 counties and zones

Strong to severe thunderstorms developed during the afternoon of the 1st in a moist and unstable air mass that was in place across the region. The strongest storms produced hail up to ping pong ball size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon of the 1st in a moist and unstable air mass that was in place across the region. The strongest storms produced hail up to ping pong ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 1, 2:28 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 1, 2:28 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
328 PM CDT Thu Jun 1 2017

.DISCUSSION...
Weak trough axis noted across southern Oklahoma has resulted in
scattered showers and thunderstorms across southeast
Oklahoma...with less coverage observed across northwest Arkansas.
Short term local guidance indicates most activity will remain
diurnal in nature...so will follow accordingly by keeping low pops
in for the first period. Larger scale upper trough in conjunction
with an uncapped environment will keep the area unsettled through
the weekend. The aforementioned upper feature will be slow to
advance east...but expect an uptick in areal coverage by the first
half of the weekend as it moves into the southern plains. By
Sunday...as the trough axis settles further south and east a weak
boundary will move into at least parts of the area. Rain/thunder
chances to remain highest across southeast Oklahoma...with lower
pops further north and west. Early next week...an upper system
across the northeast CONUS and weak ridging to the west will keep
the forecast area on the cusp of weak meridional N-S flow. Not
really a favorable pattern for MCS development. That...and drier
air advecting into the area from the north-northeast...will opt
to keep the last few periods of the forecast cycle dry for now.
As for temperatures...ample cloud cover and forecasted rain
chances will keep temperatures down...thus the cooler guidance
temperatures have generally been followed.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  82  67  82 /  10  30  30  50
FSM   66  81  67  83 /  20  50  30  50
MLC   66  81  68  82 /  30  50  30  50
BVO   63  83  65  83 /  10  30  30  50
FYV   62  79  63  81 /  10  30  30  50
BYV   63  79  63  79 /  10  30  30  50
MKO   65  80  66  82 /  20  40  30  50
MIO   63  82  64  82 /  10  30  30  50
F10   65  80  66  81 /  20  40  30  50
HHW   67  81  68  83 /  30  50  30  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....23
Hazardous weather outlook, Jun 1, 12:00 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
100 PM CDT Thu Jun 1 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-021000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
100 PM CDT Thu Jun 1 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
 	AREA...Eastern Oklahoma, West Central and Northwest Arkansas.
 	ONSET...Ongoing.

DISCUSSION...

Thunderstorms will be most numerous through the afternoon hours
across southeast Oklahoma...with more isolated coverage elsewhere.
Severe weather is not expected due to weak flow aloft...although
brief gusty winds and locally heavy rainfall will occur. Storm
coverage should gradually decrease with the loss of daytime heating
this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY through TUESDAY...Thunderstorm Potential.
WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...

Thunderstorm coverage will gradually increase going into the
upcoming weekend across the region as a weak upper disturbance
moves over the region. Severe weather is not expected due to weak
winds aloft. Pockets of locally heavy rainfall are possible.
Thunderstorm coverage will decrease going into next week as drier
air works its way into the region with a back door cool front.

weather.gov/tulsa Contains additional information.

Lacy

In the hours before

Special weather statement, Jun 1, 1:52 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
252 PM CDT THU JUN 1 2017

ARZ011-012030-
Madison AR-
252 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 330
PM CDT...

At 252 PM CDT, strong thunderstorms were located along a line
extending from near Huntsville to 3 miles southeast of Japton.
Movement was northwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Huntsville...                     Hindsville...
Japton...                         Marble...
Witter...                         Aurora...
Boston...                         Withrow Springs State Park...
Georgetown...                     Harmony...
Delaney...                        Crosses...
Alabam...                         Patrick...

LAT...LON 3582 9358 3584 9394 3616 9390 3615 9355
      3613 9355 3612 9354
TIME...MOT...LOC 1952Z 118DEG 8KT 3609 9378 3593 9375
Special weather statement, Jun 1, 2:40 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
340 PM CDT THU JUN 1 2017

ARZ001-010-012115-
Benton AR-Washington AR-
340 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON AND WASHINGTON
COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southwest of Tontitown to 3 miles southwest of
Elkins. Movement was north at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Lowell...                         Farmington...
Prairie Grove...                  Elkins...
Tontitown...                      Bethel Heights...
West Fork...                      Cave Springs...
Greenland...                      Highfill...
Springtown...                     Brentwood...
Hobbs State Park...               Johnson...
Elm Springs...                    Goshen...
Oak Grove...                      Black Oak...

This includes Interstate 49 between mile markers 49 and 78.

LAT...LON 3615 9392 3610 9394 3584 9395 3589 9439
      3627 9445 3626 9391
TIME...MOT...LOC 2040Z 176DEG 12KT 3614 9425 3598 9405

The radar

The Western Arkansas radar (KSRX), 88 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 1, 2:56 PM CST
Where
Washington County, Fayetteville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.070, -94.170

Hail, Washington

When
June 1, 3:09 PM CST
Where
Washington County, Fayetteville
Measured
0.88 in hail
Reported by
Public
Coordinates
36.070, -94.170

Thunderstorm Wind, Benton

When
June 1, 3:40 PM CST
Where
Benton County, Lowell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.250, -94.130

Strong thunderstorm wind blew down power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704744, 704745, 704747.